Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 81, NWS Aberdeen, SD

July 26, 2021Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2021, 9:43 AM CDT for Walworth County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 9:43 AM CDT (14:43 UTC)
Expired
Jul 26, 2021, 10:15 AM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Walworth County, SD

The radar

The Aberdeen radar (KABR), 133 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-521 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

544 
WUUS53 KABR 261443
SVRABR
SDC129-261515-
/O.NEW.KABR.SV.W.0081.210726T1443Z-210726T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
943 AM CDT Mon Jul 26 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Central Walworth County in north central South Dakota...

* Until 1015 AM CDT.

* At 943 AM CDT, a severe thunderstorm was located near Glenham, or 7
  miles southeast of Mobridge, moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Selby around 1000 AM CDT.

Other locations in the path of this severe thunderstorm include Java.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4555 9975 4531 9993 4543 10032 4547 10034
      4551 10038 4553 10036
TIME...MOT...LOC 1443Z 287DEG 38KT 4549 10030 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lueck
2 follow-up statements
586 
WWUS53 KABR 261506
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1006 AM CDT Mon Jul 26 2021

SDC129-261515-
/O.CON.KABR.SV.W.0081.000000T0000Z-210726T1515Z/
Walworth SD-
1006 AM CDT Mon Jul 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR CENTRAL WALWORTH COUNTY...

At 1005 AM CDT, a severe thunderstorm was located near Selby, moving
east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
central Walworth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4531 9993 4543 10032 4547 10034 4551 10038
      4553 10036 4554 10019 4545 9983
TIME...MOT...LOC 1505Z 287DEG 38KT 4542 9997 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lueck
793 
WWUS53 KABR 261514
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1014 AM CDT Mon Jul 26 2021

SDC129-261524-
/O.EXP.KABR.SV.W.0081.000000T0000Z-210726T1515Z/
Walworth SD-
1014 AM CDT Mon Jul 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WALWORTH COUNTY WILL
EXPIRE AT 1015 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4531 9993 4543 10032 4547 10034 4551 10038
      4553 10036 4554 10019 4545 9983
TIME...MOT...LOC 1514Z 287DEG 38KT 4540 9990 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:56 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 26, 6:56 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
656 AM CDT Mon Jul 26 2021

.UPDATE...
Issued at 655 AM CDT Mon Jul 26 2021

12z aviation discussion updated below.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 335 AM CDT Mon Jul 26 2021

LLJ/outflow boundary showers/storms in the eastern cwa will be
dissipating/moving east into the early morning hours. Otherwise,
waa/accas storms were developing in south central nd/north central
sd early this morning. Believe these will continue to develop/move
southeast through the morning hours. Therefore, made adjustments to
pops for both of these areas of convection this morning. Otherwise,
after these areas of convection end, expect new development mainly
across northeast sd and west central mn this afternoon and evening
on the edge of the warm mid level capping. The outflow boundary from
this mornings convection and llj will result in good ll moisture
convergence across our northeast cwa. With steep mid level lapse
rates with increasing instability and decent deep layer wind shear,
expect storms to redevelop this afternoon/evening and track
southeast across northeast sd and west central mn. There is a
marginal risk of severe weather across our northeast cwa. Otherwise,
with warmer air building in today and Tuesday as the upper level
high pressure area expands and closes off over the central U.S., the
heat will also expand across our cwa. With abundant sunshine and dry
soils, highs in the 90s and 100s still look on track for both today
and Tuesday. With the combination of heat and humidity, will go with
a heat advisory for the James Valley and west today and most of the
cwa on Tuesday.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 335 AM CDT Mon Jul 26 2021

The period begins on Wednesday with a surface low pressure system
and associated frontal boundary crossing the region. Per the 0Z
ECMWF, 700 mb temps over much of this CWA at 18Z Wednesday could
reach +15 to +18C. The warm temperatures aloft, along the ongoing
drought should create highs from 90 to 110 degrees. The coolest
temperatures will be felt over northeast SD and western MN, or where
the 700 mb cap is the weakest. A few late afternoon/evening
thunderstorms could be possible over the northeast portion of the
CWA on Wednesday. High pressure, along with cooler temperatures
aloft will progress across the NE portion of the region on Thursday
and Friday, with more seasonal high temperatures. Thursday night
through Friday will also support the potential for pcpn, mainly for
central and south central SD. Seasonal temperatures, along with
mostly dry conditions are anticipated for the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 655 AM CDT Mon Jul 26 2021

Terminals KABR,KATY,KPIR,KMBG

Showers and storms affecting MBG, ABR, and ATY early this morning
will move away through the morning hours possibly bringing 3 to 5
mile vsbys to these locations. Otherwise, expect VFR conditions
through the rest of the forecast period with storms possibly
reforming close to ABR and ATY late this afternoon and evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM CDT /noon MDT/ this afternoon to 7 PM
     CDT /6 PM MDT/ this evening for SDZ003>006-009-010-015>018-
     033>037-045-048-051.

     Heat Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
     Tuesday for SDZ003>006-009>011-015>023-033>037-045-048-051.

MN...None.
&&

UPDATE...Mohr
SHORT TERM...Mohr
LONG TERM...SD
AVIATION...Mohr
Hazardous weather outlook, Jul 26, 4:36 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
436 AM CDT Mon Jul 26 2021

SDZ033>037-045-048-051-270945-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
436 AM CDT Mon Jul 26 2021 /336 AM MDT Mon Jul 26 2021/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Excessive heat is expected this afternoon with heat indices from 100
to 105 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The excessive heat will continue for both Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ003>011-015>023-270945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
436 AM CDT Mon Jul 26 2021 /336 AM MDT Mon Jul 26 2021/

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

There is a marginal risk of severe storms today and tonight. Excessive heat
is expected this afternoon from the James Valley and west with heat
indices from 100 to 105 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The excessive heat will continue for both Tuesday and Wednesday. Storm
chances remain off and on through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Mohr

In the hours before

Special weather statement, Jul 26, 4:00 AM CDT, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
300 AM MDT Mon Jul 26 2021

SDZ003-260930-
Corson SD-
300 AM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORSON COUNTY UNTIL
330 AM MDT...

At 300 AM MDT, Doppler radar was tracking a strong thunderstorm near
Walker, or 8 miles northwest of Mclaughlin, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mclaughlin and Standing Rock Nation.

LAT...LON 4595 10067 4594 10063 4575 10076 4582 10109
      4594 10102
TIME...MOT...LOC 0900Z 291DEG 22KT 4588 10095

SD
Special weather statement, Jul 26, 7:12 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
712 AM CDT Mon Jul 26 2021

SDZ011-261230-
Day SD-
712 AM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAY COUNTY UNTIL 730 AM
CDT...

At 711 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pierpont, or 12 miles northeast of Groton, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Webster, Roslyn, Pierpont, Grenville, Enemy Swim Housing, Waubay
Lake, Minnewasta Lake, Waubay Wildlife Rec Area, Enemy Swim Lake,
Campbell Slough, Pickerel Lake Rec Area and Rush Lake.

LAT...LON 4552 9723 4544 9723 4530 9742 4548 9798
      4559 9798 4559 9780
TIME...MOT...LOC 1211Z 288DEG 37KT 4554 9788

Lueck
Special weather statement, Jul 26, 8:35 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
835 AM CDT Mon Jul 26 2021

SDZ009-261400-
Walworth SD-
835 AM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALWORTH COUNTY UNTIL 900
AM CDT...

At 835 AM CDT, Doppler radar was tracking a strong thunderstorm near
Selby, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Selby, Java and Lake Hiddenwood Rec Area.

LAT...LON 4551 9971 4547 9971 4531 9986 4548 10026
      4558 10019
TIME...MOT...LOC 1335Z 292DEG 28KT 4550 10013

Lueck
Local storm report, Jul 26, 8:50 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
850 AM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             GLENHAM                 45.53N 100.27W
07/26/2021  M1.00 INCH       WALWORTH           SD   PUBLIC

&&

RL
Special weather statement, Jul 26, 9:03 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
903 AM CDT Mon Jul 26 2021

SDZ009-261430-
Walworth SD-
903 AM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALWORTH COUNTY UNTIL
930 AM CDT...

At 902 AM CDT, Doppler radar was tracking a strong thunderstorm over
Glenham, or 9 miles west of Selby, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Selby, Java, Glenham and Lake Hiddenwood Rec Area.

LAT...LON 4560 10003 4558 9978 4539 10000 4551 10035
      4560 10028
TIME...MOT...LOC 1402Z 288DEG 36KT 4554 10023

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:03 PM CDTSevere Thunderstorm WarningABRHand, Hyde42 min
Jul 25, 7:30 PM CDTSevere Thunderstorm WarningABRHand36 min
Jul 25, 8:11 PM CDTSevere Thunderstorm WarningABRClark, Spink49 min
Jul 25, 8:54 PM CDTSevere Thunderstorm WarningABRClark, Codington51 min
Jul 26, 3:41 AM CDTHeat AdvisoryABRBrown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more15 hr
Jul 26, 3:41 AM CDTHeat AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 18 more41 hr
Jul 26, 4:00 AM CDTSpecial Weather StatementABRCorson30 min
Jul 26, 4:05 AM CDTSevere Thunderstorm WarningABRCorson28 min
Jul 26, 7:12 AM CDTSpecial Weather StatementABRDay18 min
Jul 26, 8:35 AM CDTSpecial Weather StatementABRWalworth25 min
Jul 26, 9:03 AM CDTSpecial Weather StatementABRWalworth27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.